|Home||Diseases & Disorders||Medications||Parenting & Pregnancy||Medical Dictionary|
|Talk Medical > Diseases & Disorders > Acute Adrenal Crisis Symptoms, Acute Adrenal Crisis Treatments|
Subscribe to the free monthly health digest.
Relevant health articles just for you.
Acute Adrenal Crisis
An acute adrenal crisis occurs when the adrenal glands suddenly stop working as they should.
What is going on in the body?
There are two adrenal glands in the body, one on top of each kidney. The outer part of each adrenal gland secretes key hormones. These hormones are called corticosteroids, which most people refer to as steroids. Steroids are needed for the body's metabolism and healthy functioning.
What are the signs and symptoms of the condition?
A sudden adrenal crisis may cause signs and symptoms such as the following: · abdominal pain · coma, which can occur in severe cases that are not treated quickly · confusion · dizziness or light-headedness · fever · low blood pressure · nausea and vomiting · salt imbalances in the body · weakness
What are the causes and risks of the condition?
For an adrenal crisis to happen, both adrenal glands must stop working well. Reasons why this may occur include the following: · bleeding into both adrenal glands · cancer that destroys both adrenal glands · infections of both adrenal glands
People can also have an adrenal crisis when they suddenly stop taking steroid medicines, such as prednisone. When a person takes steroid medicines for more than a week, the adrenal glands become used to not having to make their own steroids, so they stop working as actively. If the person then suddenly stops taking steroids, the adrenal glands may not be able to start making their own quickly enough to maintain healthy functioning of the body. This is particularly true if the body is under stress. Stress can result from an illness, surgery, or other problem.
What can be done to prevent the condition?
A person who has taken steroid medicine within the last year and is now off the medicine should notify the doctor if he or she is facing a high level of stress. An extra dose of steroids may be needed when a person is going through a time of major stress. For instance, if a person needs surgery, steroids may be given before and after the surgery to prevent problems.
This condition can be brought on by stopping steroid pills too suddenly. If steroids are to be stopped, the doctor will always prescribe what is called a tapering schedule. This means that the person will slowly decrease the amount of steroids taken each day over a period of several days or a week. This tapering continues until the person is no longer taking any medicine.
Here is an example of a steroid-tapering schedule: · Starting dose: 1 tablet 3 times a day · Then, 1 tablet 2 times a day for 2 more days · Then, 1 tablet 1 time a day for 2 more days · Then, 1 tablet 1 time a day every second day, then stop
NOTE: The schedule listed above is simply an example. Anyone taking steroids will need to get exact instructions from their doctor for a safe tapering schedule.
Other causes of sudden adrenal crisis are much harder to prevent. Early treatment of certain infections, such as tuberculosis, may prevent some cases.
How is the condition diagnosed?
A doctor may suspect acute adrenal crisis based on a person's health history and a physical exam. Blood tests can be used to confirm the diagnosis.
What are the long-term effects of the condition?
If untreated, an acute adrenal crisis can cause shock, coma, and even death. All of these can usually be avoided with proper treatment.
What are the risks to others?
Acute adrenal crisis is not catching and does not pose a risk to others.
What are the treatments for the condition?
Treatment must begin with steroid medicine, usually given through an intravenous line, also called an IV. Fluids often need to be added to the IV as well. If the adrenal crisis is caused by an infection, antibiotics may also be needed.
What are the side effects of the treatments?
Steroids have many side effects, including mood changes and high blood glucose levels. However, these side effects are usually not a problem in people with an adrenal crisis because the steroids are being used to replace what their body is missing. Antibiotics may cause allergic reactions, stomach upset, and a skin rash.
What happens after treatment for the condition?
Most people recover and can return to their regular activities. A short follow-up course of therapy with steroid pills may be prescribed. If the adrenal glands are permanently damaged, steroid medicines may need to be taken for life.
How is the condition monitored?
The person will have regular visits with the doctor. Blood tests are often ordered. Any new or worsening symptoms should be reported to the doctor.
Related to Acute Adrenal Crisis
Gonorrhea in Males Symptoms
Cyanotic Heart Disease Symptoms
Drug-Induced Pulmonary Disease Treatments
Respite Care Treatments
Talk about Acute Adrenal Crisis